MAUDE Adverse Event Report: PERIFIX®; EPIDURAL ANESTHESIA KIT

PERIFIX®; EPIDURAL ANESTHESIA KIT
Model Number 552047
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code Foreign Body In Patient (2687)
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
This report has been identified as b.Braun medical internal report number (b)(4).The investigation is ongoing at this time.A follow up will be submitted when the investigation results become available.
 
Event or Problem Description
As reported by the user facility: during placement of the epidural on a laboring patient, the epidural catheter tip (approximately 0.2cm) was found missing when pulled out from the touhy needle.The catheter was removed by a crna performing the procedure due to an inability to pass the catheter through the epidural tuohy needle into the epidural space.Because it would not go through, the catheter was pulled in order to re-check loss of resistance.There was no resistance when it was pulled.It likely sheared when the needle was advance forward with the catheter still inside the needle (a common practice to get the tip further into the epidural space).Clinician discussed with the patient the benign nature of the catheter, difficulty locating the broken piece (did not show up in 3-view lumbar x-ray), and difficulty with surgical removal, and the patient at this time has not request for it to be removed.No other injuries/complication have been identified at this time.
 
Additional Manufacturer Narrative
This report has been identified as b.Braun medical internal report number (b)(4).One photo was provided for further evaluation.Visual evaluation of the photo showed two catheters, one with the tip that had been sheared/cut off and the other still contained the tip.Visual evaluation of the photo did not confirm the reported defect to be the result of any manufacturing/packaging process.Per the manufacturer's investigation, this defect is not likely to have happened during the manufacturing process.It is believed to happen during application.User should refer to ifu which states, ""caution: do not withdraw catheter through the needle because of the possible danger of shearing or kinking" when removing the catheter, excessive force should never be applied.If the catheter becomes difficult to withdraw, consult standard textbooks for specific techniques." review of the discrepancy management system (dsms) database was performed for the reported lot number and no abnormalities or non-conformances were noted during the in process or final product inspection.We will maintain this report for further references and continue to monitor other reports for similar occurrences.If any additional pertinent information becomes available, a follow up will be submitted.

Brand Name
PERIFIX®
Common Device Name
EPIDURAL ANESTHESIA KIT
MDR Report Key11726743
Report Number2523676-2021-00090
Device Sequence Number3437910
Product Code OGE
UDI-Device Identifier04046964665196
UDI-Public04046964665196
Combination Product (Y/N)N
Initial Reporter StateKS
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source health professional,user faci
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 06/23/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date01/01/2022
Device Model Number552047
Device Catalogue Number552047
Device Lot Number0061751692
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 04/17/2021
Supplement Date Received by Manufacturer04/17/2021
Initial Report FDA Received Date04/26/2021
Supplement Report FDA Received Date06/23/2021
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured11/04/2020
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient Age28 YR